Q. I was very concerned to hear on TV that you should not eat peppermints while taking a cholesterol-lowering medication. I am on Crestor, and I eat peppermints when I have an upset stomach.
A. Mint is somewhat similar to grapefruit in its effect on certain statin drugs. One study revealed that peppermint oil increases blood levels of felodipine (Plendil), which is used as a model for this type of drug interaction (Clinical Pharmacology and Therapeutics, September 2002).
Extrapolating from this research, one might expect that certain cholesterol-lowering drugs such as atorvastatin (Lipitor), lovastatin (Mevacor) and simvastatin (Zocor) also might be affected by peppermint oil. Crestor is unaffected by this interaction, so you have nothing to worry about.
Menthol also appears to have a similar effect. Someone consuming a lot of cough drops might need to be aware of this potential drug interaction.
Contact the Graedons at peoplespharmacy.com.